Pharmacovigilance / «Information for citizens»
PRAC concludes assessment of gadolinium agents used in body scans and recommends regulatory actions, including suspension for some marketing authorisations Review finds evidence of gadolinium deposits in the brain after MRI body scans but no signs of harm
EMA’s Pharmacovigilance and Risk Assessment Committee (PRAC) has recommended the suspension of the marketing authorisations for four linear gadolinium contrast agents because of evidence that small amounts of the gadolinium they contain are deposited in the brain.
EMA’s Pharmacovigilance Risk Assessment Committee (PRAC) is reviewing the safety of Uptravi (selexipag), following the deaths of 5 patients taking the medicine in France. Based on a preliminary review of available data, EMA advises that Uptravi may continue to be used, but use must be in line with the current prescribing information.
The PRAC will further explore all available data. Once the review is completed, final conclusions will be published.
PRAC concludes that diabetes medicine canagliflozin may contribute to risk of toe amputation Risk may also apply to other medicines in the same class
EMA’s Pharmacovigilance Risk Assessment Committee (PRAC) is warning that an increase in cases of lower limb amputation (mostly affecting the toes) has been observed in patients taking the type 2 diabetes medicine canagliflozin compared with those taking placebo (a dummy treatment) in two clinical trials, CANVAS and CANVAS-R. The studies, which are still ongoing, involved patients at high risk of heart problems.
More information on the following link:
EMA reviews diabetes medicine canagliflozin
Review follows data on toe amputations in ongoing study
The European Medicines Agency (EMA) has started a review of the diabetes medicine canagliflozin after an increase in amputations, mostly affecting toes, was observed in an ongoing clinical trial called CANVAS. Cases of lower limb amputation occurred in both the canagliflozin and placebo groups in the trial and the possibility that canagliflozin increases lower limb amputations is currently not confirmed. EMA’s Pharmacovigilance Risk Assessment Committee (PRAC) has requested more information from the company to assess whether canagliflozin causes an increase in lower limb amputations and whether any changes are needed in the way this medicine is used in the EU.
Risk of diabetic ketoacidosis to be examined
The European Medicines Agency (EMA) has started a review of canagliflozin, dapagliflozin and empagliflozin, which are medicines known as SGLT2 inhibitors used to treat type 2 diabetes. The aim of the review is to evaluate the risk of diabetic ketoacidosis, a serious condition that usually develops in people with type 1 diabetes when insulin levels are too low.
The review of SGLT2 inhibitors has been requested by the European Commission following reports1 of diabetic ketoacidosis in patients on SGLT2 inhibitor treatment for type 2 diabetes. All cases were serious and some required hospitalisation. Although diabetic ketoacidosis is usually accompanied by high blood sugar levels, in a number of these reports blood sugar levels were only moderately increased. These uncharacteristic blood levels could delay diagnosis and treatment.
EMA will now review all available data on the risk of diabetic ketoacidosis with SGLT2 inhibitors and consider whether any changes are needed in the way these medicines are used in the EU.